Alert archive / Hawaii / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this red flag warning at Aug 30, 2020, 3:40 AM HST. It took effect at Aug 30, 2020, 10:00 AM HST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2020, 3:40 AM HST (13:40 UTC)
- In effect from
- Aug 30, 2020, 10:00 AM HST
- Expired
- Aug 31, 2020, 3:33 PM HST
- In force
- 30 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
661 WWHW80 PHFO 301340 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 340 AM HST Sun Aug 30 2020 ...RED FLAG WARNING FOR LEEWARD AREAS DUE TO GUSTY WINDS AND LOW HUMIDITY... .Provided the lack of any significant rainfall through the summer months, fuels have become very dry across portions of the state. These dry conditions combined with breezy trades and relative humidities dipping below 40 percent through the afternoon hours will support extreme fire behavior through Monday. HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-310345- /O.NEW.PHFO.FW.W.0001.200830T2000Z-200901T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward- Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley- Leeward Haleakala-Kona-South Big Island-Kohala- 340 AM HST Sun Aug 30 2020 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR MAINLY LEEWARD AREAS... The National Weather Service in Honolulu has issued a Red Flag Warning, which is in effect from 10 AM this morning to 6 PM HST Monday. * AFFECTED AREA...Leeward portions of all Hawaiian Islands. * WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...35 to 40 percent through the afternoon hours. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Red Flag Warning does not predict new fire starts. && $$ Gibbs
3 follow-up statements
889 WWHW80 PHFO 310134 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 334 PM HST Sun Aug 30 2020 ...RED FLAG WARNING FOR LEEWARD AREAS DUE TO GUSTY WINDS AND LOW HUMIDITY... .Provided the lack of any significant rainfall through the summer months, fuels have become very dry across portions of the state. These dry conditions combined with breezy trades and relative humidities dipping below 45 percent through the afternoon hours will support extreme fire behavior through Monday. HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-311545- /O.CON.PHFO.FW.W.0001.000000T0000Z-200901T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward- Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley- Leeward Haleakala-Kona-South Big Island-Kohala- 334 PM HST Sun Aug 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR MAINLY LEEWARD AREAS... * AFFECTED AREA...Leeward portions of all Hawaiian Islands. * WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...35 to 45 percent through the afternoon hours. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Red Flag Warning does not predict new fire starts. && $$ Burke
169 WWHW80 PHFO 311320 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 320 AM HST Mon Aug 31 2020 ...RED FLAG WARNING FOR LEEWARD AREAS DUE TO STRONG GUSTY WINDS AND LOW HUMIDITY... .Provided the lack of any significant rainfall through the summer months, fuels have become very dry across portions of the state. These dry conditions combined with breezy trades and relative humidities dipping below 45 percent through the afternoon hours will support extreme fire behavior today. HIZ016-010330- /O.EXA.PHFO.FW.W.0001.000000T0000Z-200901T0400Z/ Kahoolawe- 320 AM HST Mon Aug 31 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR THE ISLAND OF KAHOOLAWE... The National Weather Service in Honolulu has issued a Red Flag Warning, which is in effect until 6 PM HST this evening. * AFFECTED AREA...The island of Kahoolawe. * WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...40 to 45 percent through the afternoon hours. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Red Flag Warning does not predict new fire starts. && $$ HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-010330- /O.CON.PHFO.FW.W.0001.000000T0000Z-200901T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward- Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley- Leeward Haleakala-Kona-South Big Island-Kohala- 320 AM HST Mon Aug 31 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR LEEWARD AREAS OF ALL ISLAND... * AFFECTED AREA...Leeward portions of all Hawaiian Islands. * WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...40 to 45 percent through the afternoon hours. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Red Flag Warning does not predict new fire starts. && $$ RCB
064 WWHW80 PHFO 010133 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 333 PM HST Mon Aug 31 2020 HIZ001-003-005>007-010-011-013>016-018-019-021-023-024-026-010245- /O.CAN.PHFO.FW.W.0001.000000T0000Z-200901T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward- Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West- Maui Central Valley-Leeward Haleakala-Kona-South Big Island- Kohala- 333 PM HST Mon Aug 31 2020 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Honolulu has cancelled the Red Flag Warning which was in effect for most mauka and leeward sections of the islands. Relative humidity has increased above the high threshold considered partially responsible for extreme fire conditions. Therefore the Red Flag Warning is cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Aug 30, 3:37 AM HST, 3 minutes earlier.
Area forecast discussion, Aug 30, 3:37 AM HST, 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 337 AM HST Sun Aug 30 2020 .SYNOPSIS... The dry and stable trade wind pattern will continue through the week, with the best chance for a few showers developing overnight through the early morning periods across windward and mountain locations. Breezy trade winds will continue through Tuesday, then weaken into light to moderate range Wednesday through Friday. && .DISCUSSION... Latest surface analysis and satellite imagery showed the subtropical ridge anchored north of the islands and patchy low- level clouds moving through from east to west. Water vapor imagery showed an upper ridge oriented from east to west over the region and plenty of dry middle- to upper-level air. Upper air soundings at Hilo and Lihue reflected this and depicted dry and stable profiles with PWs ranging from 1.1-1.4 inches. Similar to yesterday afternoon, dewpoints are forecast to drop into the lower 60s today, which will translate to relative humidities reaching the upper 30s for a few hours in some locations - mainly leeward areas through the afternoon hours. See the fire weather section below for more details about the dry conditions and potential impacts. Guidance has initialized well with the current pattern and depicts the stable and dry conditions continuing this week as the upper ridge remains in place. Shower coverage will remain sparse with the best chance through the late night and early morning hours over windward and mountain areas. The exception will be over the leeward areas of the Big Island due to afternoon clouds and showers driven by the daily sea breezes. Trade winds are forecast to ease into the light to moderate range Wednesday through the second half of the week as high pressure weakens to the north. && .AVIATION... Locally strong trades and a stable island atmosphere will remain in place through Monday, delivering limited low-level moisture. Relatively shallow low clouds will bring ISOL MVFR VIS/CIG in -SHRA to windward slopes and coasts, most active during the night and morning. Conditions at the terminals will be prevailing VFR, and AIRMET Tango for moderate low-level turbulence near and downwind of the terrain remains posted. && .MARINE... Fresh to locally strong trade winds will continue through early next week. Winds will become moderate Wednesday and Thursday and then gradually strengthen into next weekend. A Small Craft Advisory for winds is posted for the typical windy coastal zones plus Kaiwi Channel through Tuesday. Breezy winds will also boost surf along east facing shores over the next several days before dropping by midweek. A small, short period northwest swell will be possible Wednesday into Thursday. Small, moderate period swells out of the south, southeast and southwest will continue to bring surf to south facing shores this week. A small, but longer period south swell will build in around Friday and continue into next weekend. && .FIRE WEATHER... Provided the lack of any significant rainfall through the summer months, fuels have become very dry across portions of the state. These dry conditions combined with breezy trades and relative humidities dipping below 40 percent through the afternoon hours will support extreme fire behavior through Monday. && .HFO WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM this morning to 6 PM HST Monday for Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-Lanai-Maui Leeward West-Maui Central Valley-Leeward Haleakala-Kona-South Big Island-Kohala. Small Craft Advisory until 6 PM HST Tuesday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Tuesday for Kaiwi Channel. && DISCUSSION...Gibbs AVIATION...Birchard MARINE...Foster
Nearby
Red Flag Warnings in Hawaii, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.